NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, November 22, 2014
Addiction and Substance Abuse
Is recovery from iv dilaudid addiction more difficult than recovery from other opiates?
Dilaudid is an analgesic narcotic that is 8 times more potent than morphine on a milligram basis. The severity of symptoms of withdrawal are related to the amount and duration of use.
Dilaudid is often called "drug store heroin" on the streets. It inhibits ascending pain pathways in the Central Nervous System, increases the pain threshold, and alters the perception of pain. It is highly addictive and tolerance develops rapidly.
Addiction is a major risk with prolonged use (over two to three weeks). Even moderate doses of some narcotics can result in a fatal overdose. With increasing doses of Dilaudid, individuals may first feel restless and nauseous and then progress to loss of consciousness and abnormal breathing. Other risks include withdrawal symptoms that may last for months.
Dilaudid withdrawal symptoms can include:
- profuse sweating
- muscle spasm
- twitching and muscle spasms
- kicking movements
- severe backache
- abdominal and leg pains and cramps
- hot and cold flashes
- increased blood pressure, pulse and respiratory rate.
Deborah L Hoy, CNS
Clinical Instructor at the College of Nursing
College of Nursing
The Ohio State University